|Follow up onn No 1 cause of death
May 11, 2003
I noticed in your response to the question about liver disease that you did not address the underlying writer's question--is there a relationship between certain hiv drugs and liver disease? As someone considering taking hiv drugs soon, I would like to know (even if I will of course still take the meds since I have little choice). Can you shed any light on this or point me to someone or some study that might? Thanks!!
| Response from Dr. Henry
The rate of clinically significant liver disease due only to HIV drugs is very low and varies depending upon the population analyzed and the drugs used. The situations where liver problems have been highlighted include pregnany women with nevirapine + D4T/DDI, chemical hepatitis from nevirapine or efavirenz, and ritonavir related hepatitis in persons with pre-existing viral hepatitis. The rate of clinicallty significant drug related hepatitis is overall very low during the first year of therapy (generally < 1-5% depending on the regimen and population) and continues at a low rate each year thereafter. Liver disease is common on the adult population (due to fatty liver, viral liver disease, etc) so it can be difficult to sort out the cause when the etiology may involve multiple factors. There is an epidemic of steatohepatitis (fatty liver) and hepatitis C unrelated to HIV or its treatment that is superimposed on many populations. Some experts feel that adding another drug (such as HIV drugs)that can cause liver irritation could aggravate liver disorders but the data on that issue is not solid. Most HIV+ patients are evaluated for underlying liver disease, get vaccinated against preventable viral hepatitis, and get monitored for liver irritation when on anti-HIV drugs. Since the regimens most associated with lactic acidosis and liver dysfunction have been used less (such as D4T + ddI +/- hyroxyurea) the rate of serious liver toxicity due mostly to HIV drugs has fallen in most HIV clinics including my own. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.